Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Polynomials that are positive on an interval

Authors: Victoria Powers and Bruce Reznick
Journal: Trans. Amer. Math. Soc. 352 (2000), 4677-4692
MSC (1991): Primary 14Q20; Secondary 26C99, 68W30
Published electronically: June 14, 2000
MathSciNet review: 1707203
Full-text PDF

Abstract | References | Similar Articles | Additional Information


This paper discusses representations of polynomials that are positive on intervals of the real line. An elementary and constructive proof of the following is given: If $h(x), p(x) \in \mathbb{R}[x]$ such that $\{ \alpha \in \mathbb{R} \mid h(\alpha) \geq 0 \} = [-1,1]$ and $p(x) > 0$ on $[-1,1]$, then there exist sums of squares $s(x), t(x) \in \mathbb{R}[x]$ such that $p(x) = s(x) + t(x) h(x)$. Explicit degree bounds for $s$ and $t$ are given, in terms of the degrees of $p$ and $h$ and the location of the roots of $p$. This is a special case of Schmüdgen's Theorem, and extends classical results on representations of polynomials positive on a compact interval. Polynomials positive on the non-compact interval $[0,\infty)$ are also considered.

References [Enhancements On Off] (What's this?)

  • 1. S. Bernstein, Sur la représentation des polynômes positifs, Soobshch. Kharkov matem. ob-va, ser. 2, 14 (1915), 227-228.
  • 2. P. Borwein and T. Erdélyi, Polynomials and polynomial inequalities, GTM 161, Springer-Verlag, New York, 1995. MR 97e:41001
  • 3. R. A. DeVore and G. G. Lorentz, Constructive Approximation, Springer-Verlag, Berlin, 1993. MR 95f:41001
  • 4. T. Erdélyi, Estimates for the Lorentz degree of polynomials, J. Approx. Theory 67 (1991), 187-198. MR 92m:41023
  • 5. T. Erdélyi and J. Szabados, On polynomials with positive coefficients, J. Approx. Theory 54 (1988), 107-122. MR 91g:41026
  • 6. J. Franel, solution, Intermèd. des math. 1 (1894), 253-254.
  • 7. E. Goursat, solution, Intermèd. des math. 1 (1894), 251.
  • 8. D. Handelman, Representing polynomials by positive linear functions on compact convex polyhedra, Pac. J. Math. 132 (1988), 35-62. MR 90e:52005
  • 9. G. H. Hardy, J. E. Littlewood, and G. Pólya, Inequalities, 2nd ed., Cambridge Univ. Press, 1952. MR 13:727e
  • 10. F. Hausdorff, Summationsmethoden und Momentfolgen I, Math. Zeit. 9 (1921), 74-109.
  • 11. C. Hermite, problem, Intermèd. des math. 1 (1894), 65-66.
  • 12. S. Karlin and L. S. Shapley, Geometry of Moment Spaces, Memoirs of the Amer. Math. Soc, 12, 1953. MR 15:512c
  • 13. S. Karlin and W. J. Studden, Tchebycheff systems: with applications in analysis and statistics, Interscience, New York, 1966. MR 34:4757
  • 14. J. A. de Loera and F. Santos, An effective version of Pólya's theorem on positive definite forms, J. Pure Appl. Alg. 108 (1996), 231-240. MR 97b:12001
  • 15. J. A. de Loera and F. Santos, Correction to An effective version of Pòlya theorem on positive definite forms, J. Pure Appl. Alg., to appear.
  • 16. C. A. Micchelli and A. Pinkus, Some remarks on nonnegative polynomials on polyhedra, in Probability, Statistics and Mathematics: Papers in honor of Samuel Karlin (T. W. Anderson, et al. eds.), Academic Press, Boston, 1989, pp. 163-186. MR 91h:26014
  • 17. G. Pólya, Über positive Darstellung von Polynomen Vierteljschr, Naturforsch. Ges. Zürich 73 (1928 141-145, in Collected Papers 2 (1974), MIT Press, 309-313.
  • 18. G. Pólya and G. Szegö, Problems and Theorems in Analysis II, Springer-Verlag, New York, 1976.
  • 19. V. Powers and B. Reznick, A new bound for Pólya's Theorem with applications to polynomials positive on polyhedra, to appear in Proceedings of the MEGA 2000 conference.
  • 20. B. Reznick, Some Concrete Aspects of Hilbert's 17th Problem, to appear in RAGOS Proceedings, Contemp. Math. 253 (2000), 251-272.
  • 21. J. Sadier, solution, Intermèd. des math. 1 (1894), 251-253.
  • 22. C. Scheiderer, Sums of squares of regular functions on real algebraic varieties, to appear in Trans. Amer. Math. Soc. CMP 99:09
  • 23. K. Schmüdgen, The $K$-moment problem for compact semi-algebraic sets, Math. Ann. 289 (1991), 203-206. MR 92b:44011
  • 24. G. Stengle, Complexity estimates for the Schmudgen Positivstellensatz, J. Complexity 12 (1996), 167-174. MR 97d:14080

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 14Q20, 26C99, 68W30

Retrieve articles in all journals with MSC (1991): 14Q20, 26C99, 68W30

Additional Information

Victoria Powers
Affiliation: Department of Mathematics, Emory University, Atlanta, Georgia 30322

Bruce Reznick
Affiliation: Department of Mathematics, University of Illinois at Urbana-Champaign, Urbana, Illinois

Received by editor(s): January 14, 1999
Published electronically: June 14, 2000
Additional Notes: The second author was supported in part by NSF Grant DMS 95-00507
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society